Texas, 2022

Flood in Texas, August 31, 2022

August 31, 2022 · NWS SJT · 1 event in 1 county or zone

Localized flooding was reported in Abilene.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Localized flooding was reported in Abilene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 1:19 PM CST, 21 minutes earlier.

Area forecast discussion, Aug 31, 1:19 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
219 PM CDT Wed Aug 31 2022

...New SHORT TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 219 PM CDT Wed Aug 31 2022

An unsettled pattern continues as three features persist across
the southern Plains. The first an upper-level low over far west
Texas which brought moisture and upper-level support to the area.
The second is a much weaker upper-low over the Texas coast, which
helped to generate storms this afternoon that moved in from the
east. Lastly, a stationary boundary continues to remain in place
across northwest Texas. This evening, showers and storms should
wane across our southern counties as the upper low pushes westward
into northern Mexico and should have much less impact on our
weather. Overnight, skies will remain mostly cloudy, if not
overcast, with lows in the low 70s. Some showers and thunderstorms
are possible overnight, but these should have far less coverage
than what has occurred today. Tomorrow, an upper- level trough
will dip into central Texas from the central Plains. Skies will
remain mostly cloudy for much of the day, which should hold
temperatures in the low to mid 80s. However, some breaks in the
clouds should provide just enough instability for more showers and
thunderstorms to develop. The best coverage will be mainly across
the Big Country as moisture interacts with the weak frontal
boundary, and our southwest counties, where remnants of the upper
low will help initiate storms. The main concern with this
activity will again be localized flooding issues due to heavy
rainfall. As a result, the entire area is under a Marginal Risk
for Excessive Rainfall, with parts of the area remaining under a
Slight Risk.

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 203 PM CDT Wed Aug 31 2022

Looks like an unsettled pattern with the main hazard localized flooding
through early this weekend. The combination a slow moving upper level trough
(providing lift)in light west-northwest flow aloft, an influx of
tropical moisture from the southeast(PW values 1.5 to 2 inches)
across our area and weak/moderate instability will result in scattered
to numerous showers and thunderstorms across much of our area Friday
and Saturday. Looks like the main hazard will be heavy rainfall and
localized flooding. The latest 7 Day WPC/ QPF forecast indicates that
1.5 to 3 inches of rainfall is possible east of an Sweetwater to
San Angelo to Sonora line. Looks like the coverage of afternoon
and evening showers and thunderstorms will be mainly isolated to
scattered Sunday through Tuesday as surface heating along with
some tropical moisture will be the main ingredients. Temperatures
will stay be below seasonable values through the long term with
highs in the 80s to around 90.

&&

.AVIATION...
(18Z TAFS)
Issued at 1231 PM CDT Wed Aug 31 2022

A mix of MVFR and VFR ceilings are expected this afternoon, with
scattered showers and thunderstorms in the area. Activity should
subside overnight, with some IFR ceilings possible tomorrow
morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene     71  82  70  87 /  50  60  40  50
San Angelo  71  83  71  88 /  40  60  50  60
Junction    71  86  71  88 /  40  50  50  60
Brownwood   71  86  71  87 /  40  60  50  70
Sweetwater  70  82  70  88 /  40  60  30  40
Ozona       70  83  70  86 /  50  60  50  50
Brady       71  85  71  85 /  30  60  50  70

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Thursday morning for Crockett.

&&

SHORT TERM...SK
LONG TERM....21
AVIATION...SK
Hazardous weather outlook, Aug 31, 1:38 PM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
238 PM CDT Wed Aug 31 2022

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011945-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
238 PM CDT Wed Aug 31 2022

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms will continue this evening and
tonight. The main hazards will be lightning and locally heavy
rainfall, which may result in flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Scattered showers and thunderstorms are possible Thursday and
Friday. Isolated to scattered showers and thunderstorms are
possible this weekend into the start of next week. The main
hazards will be lightning and locally heavy rainfall, which may
result in flooding.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Taylor

When
August 31, 1:40 PM CST
Where
Taylor County, 1.32 mi WNW of Abilene
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
32.460, -99.749

Multiple vehicles reported stranded and rescue crews dispatched between 240 PM and 4 PM due to flooding caused by thunderstorms producing heavy rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, August 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1053026.